Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 71, NWS Kansas City, MO

May 29, 2018Atchison County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 29, 2018, 4:22 PM CDT for Atchison County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2018, 4:22 PM CDT (21:22 UTC)
Expired
May 29, 2018, 5:00 PM CDT
In force
38 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Atchison County, MO

The radar

The Omaha radar (KOAX), 108 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

704 
WUUS53 KEAX 292122
SVREAX
MOC005-292200-
/O.NEW.KEAX.SV.W.0071.180529T2122Z-180529T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
422 PM CDT TUE MAY 29 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northwestern Atchison County in northwestern Missouri...

* Until 500 PM CDT.

* At 422 PM CDT, a severe thunderstorm was located near Rock Port, or
  13 miles west of Tarkio, moving north at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Brownville, Watson and Brownville State Recreation Area. 

This includes Interstate 29 between mile markers 114 and 123.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4058 9548 4037 9564 4041 9566 4046 9564
      4046 9568 4047 9570 4049 9568 4051 9569
      4052 9566 4054 9565 4056 9568 4052 9571
      4052 9575 4058 9577
TIME...MOT...LOC 2122Z 189DEG 11KT 4041 9563 

HAIL...1.00IN
WIND...60MPH
 
$$

Laflin
1 follow-up statement
122 
WWUS53 KEAX 292150
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
450 PM CDT TUE MAY 29 2018

MOC005-292200-
/O.EXP.KEAX.SV.W.0071.000000T0000Z-180529T2200Z/
Atchison MO-
450 PM CDT TUE MAY 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ATCHISON COUNTY
WILL EXPIRE AT 500 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Missouri.

LAT...LON 4058 9548 4037 9564 4041 9566 4046 9564
      4046 9568 4047 9570 4049 9568 4051 9569
      4052 9566 4054 9565 4056 9568 4052 9571
      4052 9575 4058 9577
TIME...MOT...LOC 2150Z 189DEG 11KT 4049 9561 

$$

Laflin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:41 PM CDT, 41 minutes earlier.

Area forecast discussion, May 29, 3:41 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
341 PM CDT Tue May 29 2018

.Discussion...
Issued at 340 PM CDT TUE MAY 29 2018

An abnormal synoptic pattern has resulted over our area due to the
interaction of the upper level low over SD and the remnants of
tropical storm Alberto over TN.  This has caused two different
shortwave trough influences over the region with one moving into the
area from the east and one from the west. An anticyclonic wind flow
pattern has set up an area of low level convergence over northern
Missouri providing a focal point for storm initiation this
afternoon.  Marginal MLCAPE (1500-2000 J/kg) with weak 0-6km bulk
shear (15-20kts)and DCAPE (1300 J/kg) could lead to some isolated
strong storms with downdraft winds being the main threat. So far
these storms have struggled to develop strong updrafts with no
reports of hail or wind damage up to this point.  These storms are
expected to be diurnally driven with the focus this evening moving
to a possible MCS developing over central Kansas. CAM solutions
indicate scattered storms developing over central KS late this
evening as a shortwave trough enters the region.  These storms
should become linear quickly moving to the east throughout the
evening. Most models agree on timing of around 03Z for far NW
Missouri and 05Z for the KC Metro area.  This possible MCS is
expected to weaken as it pushes into the CWA with available MUCAPE
dropping to below 1500 J/kg, 0-3km bulk shear vectors below 10kts
out of the north, and 0-6km bulk shear values 15-20kts. With this
feature most likely to be cold pool dominate as it arrives the
threat for severe weather will be minimum, except for around 2-3Z
timeframe over NW Missouri coinciding with the current Severe
Thunderstorm Watch valid through 03Z. The main threat at this time
would be straight line winds as this feature pushes through.

Cloud coverage will remain over the region early Wednesday morning
helping the area to remain much cooler than it has been over the
last week with high temps only reaching up into the upper 80s. The
upper level shortwave trough that helped support the morning MCS
will continue slowly to the NE and may help trigger some afternoon
showers and thunderstorms over far NE Missouri in the afternoon, but
the remainder of the CWA looks to stay dry. The next chance for
precipitation in the CWA won't wait long as a shortwave trough moves
through Oklahoma overnight initiating a possible MCS over southern
KS that will eventually move into the southern portion of our CWA
Thursday morning. This feature looks to be maintained by a LLJ over
Oklahoma which will drive the northern extent of this feature. There
is an overall consensus that the majority of the strong to severe
potential will stay south of HWY 50, but as it becomes cold pool
dominant the outflow may push further north allowing some showers
and isolated storms to make it all the way to St. Joseph.  How the
area recovers Thursday morning into the afternoon will be a large
player in where afternoon storms develop. Most model guidance
suggests afternoon convection will focus along the upper level
shortwave over central Missouri south of the Missouri River which is
reflected in our forecast.

Weak upper level ridging will start to build into the region Friday,
with WAA moving back into the region as temperatures climb once
again up into to the mid 90s, making Friday the hottest day of the
period.  Heat index values will reach near 100 degrees along and
south of the Missouri River creating a possible hazard for any
outdoor activities and any public that is sensitive to heat.  Luckily
there will be some relief going into the weekend as a low pressure
system pushes through Saturday morning. Cold frontal passage will
occur in the afternoon which bring much needed cooler air into the
region. A rapid drop in dewpoints behind this front will make late
Saturday afternoon feel slightly cooler.  This cooler airmass will
stick around Sunday into Monday with highs only up into the mid 80s
and no precipitation expected.

&&

.Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1222 PM CDT TUE MAY 29 2018

VFR conditions are expected throughout the period with a couple
periods of showers and thunderstorms being the main threat. The
first round of showers will be late this afternoon, mainly north
of the Missouri River with KSTJ being the main TAF site affected.
These storms will dissipate quickly after sunset with the next
round of showers and thunderstorms moving into the area around
midnight from Kansas. This round looks more certain so showers and
VCTS have been added to the TAF sites along the KS/MO border from
05-09Z. Winds will remain out of the E-SE throughout today and
tonight, shifting to the SW early Wednesday morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Barham
Aviation...Barham
Hazardous weather outlook, May 29, 5:27 AM CDT, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
527 AM CDT Tue May 29 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
527 AM CDT Tue May 29 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to severe storms are possible this evening into the overnight
hours for northwest MO and northeast KS. Hail and damaging winds are
the main concerns.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Storm chances continue for Wednesday across the forecast area,
though no severe weather is expected at this time. Storms are also
possible Thursday, mainly for those south of HWY 36. There is
potential for strong to severe storms, with hail and damaging winds
be the main concerns right now.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 4:46 PM CDTSpecial Weather StatementEAXDaviess29 min
May 29, 5:32 PM CDTSpecial Weather StatementEAXAndrew28 min
May 29, 6:05 PM CDTSpecial Weather StatementEAXClinton25 min
May 29, 6:10 PM CDTSpecial Weather StatementEAXJackson35 min
May 29, 6:57 PM CDTSpecial Weather StatementEAXCass33 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.